Cough and the larynx

Printer-friendly versionSend by email

Causes and Symptoms

There is a syndrome of a persistent sensation of a tickle in the larynx or throat when there is no visible lesion. When there is a chronic cough and a patient has been thoroughly examined (their pulmonary physician has verified there is no lung problem and their laryngologist or ENT has verified that there is no visible anatomic problem with the larynx or throat), then I believe the problem is likely from a nerve injury causing a phantom sensation. The patient coughs, but the sensation not only doesn't go away, but the cough leads to another cough. The coughing promotes itself in a positive feedback loop.

An analogy I use is where a person, through some mishap, loses their hand, but the nerve endings continue to make the brain feel as if the hand is still there. Nerves can send aberrant signals when injured. Neuromas are notorious for this type of phantom signal.

Treatment

I consider the use of amitriptyline as a medication to deal with chronic cough or chronic neurogenic pain; that is, pain that originates from a nerve. It seems this medication, amitriptyline, originally designed as an antidepressant, also seems to relieve chronic tickles and chronic nerve pain to a great degree, so at times, I will suggest trying this medication (it is not to treat you for depression). It does have a side effect of sleepiness.

Directions

I would like to maintain a patient on as small a dose as possible. In many people I am able to obtain relief from their symptoms with a rather small dose. Since one of the most significant side effect of the medication is sleepiness, I will start a patient on a single pill in the evening each day (a 25 mg pill or even one half of a 25 mg pill if the person is elderly, which is 12.5 mg). Take the medication one or two hours before going to bed and thus, even if you become tired, you are going to sleep anyway. Some people complain of difficulty waking up the next morning. In many people, this side effect wears off after they've been on the medication for a week or so. In a few people it does not, which precludes us from using this medication to try to relieve their cough symptoms.

In general, I have a patient take one pill in the evening for three days, usually starting on the weekend, so even if there is this side effect of fatigue, it won't affect one's work week. If symptoms of cough, throat tickle or pain are not being relieved at this dose, then I would try the pill twice a day, morning and evening. After three more days if it is still not working, one can take it three times a day. Remember, if you are having relief from the symptoms, don't increase the dose. However, if none of the symptoms are relieved, increase it every few days, until a maximum of two pills are taken three times a day. We can easily go up to 50 mg three times a day, which is a typical dose when this drug is used as an antidepressant. If you are not being relieved of symptoms by that point, then we might consider discontinuing the drug and trying another approach.

If a patient's symptoms are relieved or improved, I suggest staying on the medication for at least one month beyond the cough or pain symptom relief. Then try to taper off the amitriptyline gradually over a few days, perhaps between three and seven days. In a few patients, the symptoms return and they may resume taking the medication. In many patients, we will have broken the cycle of pain or tickle and they will not need to remain on any medication.